Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


side effects
Nov 30, 2007

am positive and on ARTs but my body structure is changing my breast and belly are enlarging and my legs and arms very thin Please help I look funny.

Response from Dr. Young

Thanks for your post.

It sounds like you may be developing HIV lipodystrophy-- the syndrome of central (breast, abdominal) fat gain and peripheral (facial, arms, legs) fat thinning-- these are not uncommon, and highly undesirable complications.

The causes of this are multiple, but include having long-standing advanced HIV disease (or a very low initial CD4 cell count) and certain HIV medications. There are data that support switching from d4T or AZT-containing regimen to alternative nuke backbones (namely tenofovir or abacavir-containing ones) to reverse the lipoatrophy components. Recent data suggests that efavirenz may cause more lipoatrophy than the boosted protease inhibitor lopinavir (Kaletra). It's not known if switching from efavirenz to lopinavir will have any beneficial effects, or if these effects are generalizable to other NNRTIs and PIs. There are fewer effective treatments for lipoaccumulation; the use of human growth hormone has been shown to improve these symptoms.

Be sure to talk to your doctor about your ongoing symptoms.

Best of luck, BY



Previous
How to find the right support group
Next
hbv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement